Is Prednisone Withdrawal Minimized by Tapering?

Don't Stop Prednisone Without Your Doctor's Advice

483599281.jpg
Astronaut Images/Caiaimages/Getty Images

Prednisone is a potent anti-inflammatory medication used to treat inflammatory types of arthritis and other conditions. Misuse, longterm use, or high doses can lead to undesirable side effects. Prednisone must be taken according to directions. To avoid prednisone withdrawal when the drug is to be discontinued, it should be tapered according to a specific schedule prescribed by your doctor.

  • What are prednisone withdrawal symptoms?
  • What is a good rule of thumb for a tapering schedule?
  • Why should a patient only attempt tapering under the direction of their doctor?

Gradual Discontinuation of Steroids

Discontinuation of steroid medications should be done on a gradual basis (i.e., tapered), except if they have been given over a very short period of time. The time of use necessitating taper may vary per prescribing doctor. Steroids include:

  • prednisolone (Prelone)
  • prednisone (Deltasone)
  • methylprednisolone (Medrol)
  • betamethasone (Celestone)
  • cortisone (Cortone)
  • hydrocortisone (Cortef)
  • dexamethasone (Decadron)
  • triamcinolone (Kenacort)

Tapering Reduces Prednisone Withdrawal Symptoms

According to rheumatologist, Scott J. Zashin, M.D., "I typically taper if a patient has taken the medication for more than 3 days. The main reason for a gradual taper is that patients may develop symptoms of steroid (prednisone) withdrawal.

The symptoms include:

  • joint pain
  • muscle pain
  • fatigue
  • headache
  • fever
  • low blood pressure
  • nausea and vomiting

Abrupt discontinuation of treatment in patients who have been on steroids for a prolonged period of time may cause severe symptoms due to the fact the normal production of steroids by the body has been turned off."

Medical Alert Bracelet Can Warn About Prednisone Withdrawal Symptoms

Patients who are taking steroids regularly for their condition may need a boost of medication during periods of stress, such as surgery or severe medical illness. Dr. Zashin advised, "I recommend my patients purchase a medical alert bracelet from their pharmacy in case they are in an accident and are unable to provide a medical history."

Dr. Zashin's Tapering Schedule to Reduce Prednisone Withdrawal

In terms of a taper regimen, the longer one has been taking steroids, the slower the taper. Dr. Zashin typically tapers patients:

  • by 5 mg increments when they are taking less than 40 mg of prednisone
  • by only 2.5 mg when they reach 20 mg of prednisone
  • by 1 mg increments once they reach 10 mg

He elects to decrease the dose on a daily basis for patients who have not been taking steroids for a long period of time to monthly if the patient has been on the medication for a long period.

It is not uncommon, when patients first decrease the dose to feel some achiness or fatigue.

These symptoms often resolve over 2- 7 days. If they do not, one may elect to temporarily increase the dose and taper more slowly. Some patients may have difficulty tapering off steroids despite incremental tapers of only 1 mg.

Occasionally tapering on an every other day basis may be useful. For example, instead of tapering from 4 mg to 3 mg of prednisone, one might try taking 4 mg one day and 3 mg the next day for one week (i.e., an alternate day taper). Then if successful, a patient could try 4 mg one day and 2 mg the next and so on until on only 4 mg every other day (e.g., 4 mg one day and 0 the next day). The patient continues to try to decrease the dose on that alternate day.

Editor note: What are equivalent doses? According to The Pill Book (Bantam Books), using 5 mg of prednisone as the basis for comparison, equivalent doses of the other corticosteroids are:

  • 0.6 mg-0.75 mg of betamethasone
  • 25 mg of cortisone
  • 0.75 mg of dexamethasone
  • 20 mg of hydrocortisone
  • 4 mg of methylprednisolone
  • 5 mg of prednisolone
  • 4 mg of triamcinolone
  • Corticosteroid Converter: Calculate equivalent dosages of various corticosteroids. Easy-to-use conversion tool, from GlobalRPh.com

Answer provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association.

Continue Reading